The development of infantile and childhood bullous pemphigoid following vaccination was already documented in several cases. This post-vaccination autoimmune phenomenon is part of the autoimmune/inflammatory syndrome induced by adjuvants (ASIA).
A 4 months old female patient, presented with bullous skin rash, two months following her second inoculation with the hepatitis B vaccine (HBVv). In addition, during the appearance of the rash she received the second dose of hexavalent INFANRIX™-IPV/Hib vaccine (GSK), which was followed by irritability and fever. According to the clinical picture, biopsy result, direct immune fluorescent (DIF) and indirect immune fluorescent (IIF), a diagnosis of infantile bullous pemphigoid (BP) was determined. The patient was resistant to most conventional therapies.
We report a case of an infantile BP, which appeared following immunization with HBVv. This case depicts a temporal association between the appearance of autoimmune diseases and vaccines. The appearance of bullous dermatoses following vaccinations was reported in 14 case reports. The physicians should be aware of the option of such link and further inquiry is warranted.